Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 349, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2004, 4:45 PM EDT for Garrard County, Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2004, 4:45 PM EDT (20:45 UTC)
- Expired
- Aug 4, 2004, 5:25 PM EDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Garrard County, KY
The radar
The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:00 PM EDT | TSTM WND DMG | Lancaster, KY | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 042045
SVRLMK
KYC079-042125-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
443 PM EDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARRARD COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 525 PM EDT
* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED ABOUT 14 MILES NORTHWEST OF
LANCASTER...OR ABOUT 24 MILES SOUTHWEST OF LEXINGTON...AND
MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LANCASTER BY 500 PM EDT
HYATTSVILLE BY 510 PM EDT
REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3748 8437 3750 8445 3769 8473 3773 8470
3781 8471 3778 8467 3780 8466 3779 8463
3779 8463 3779 8464 3773 8459 3776 8452
3759 8438
$$
FUNKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT WED AUG 4 2004 ...SHORT TERM FORECAST (TONGT THROUGH SAT)... SCTD TSTMS HAVE DEVELOPED ON AN OUTFLOW BNDRY SLIDING SWD ACRS SRN INDIANA ATTM. NMRS OTHER OUTFLOW BNDRYS SEEN IN VIS SATELITE IMAGERY UPSTREAM. WUD EXPECT ADDITIONAL TSTMS TO DEVELOP OVR WRN PART OF THE BNDRY ACRS SW INDIANA/NWRN KY WHERE DEWPOINTS HAVE RISEN TO THE MID/UPPER 70S/SBCAPES OF 3500 TO 4000 J/KG. OUTFLOW BOUNDARIES WILL BE THE FOCI FOR THUNDERSTORM DEVELOPMENT THAT WILL AFFECT LMK FA THIS EVE AND OVRNGHT. THUS THE PRIME FOCUS WILL BE TIMING AND EXTENT OF SHOWERS/ THUNDERSTORMS AHEAD OF COLD FRONT DROPPING SOUTHEAST ACROSS FA TONIGHT/ EARLY THURSDAY. MODELS GENERALLY CONSISTENT AND HAVE BECOME MORE PROGRESSIVE THIS RUN. THUS WILL LIMIT TSTM CHC TO EARLY MRNG NRN FA THU AND MRNG IN THE SOUTH. PRIMARY THREAT AND TIMING FOR SVR WX APPEARS TO BE DAMAGING WINDS FROM LATE AFTERNOON TIL MIDNIGHT WITH INSTABILITY MAX AND INCREASING MAINLY LOW LVL SPEED SHEAR CONDUCIVE TO BOWING SEGMENTS. SVR STM WATCH LIKELY FOR THE NRN TWO THIRDS OF OUR FA FOR LATE AFTN/EVE. WILL CONT LIKELY POPS. THUNDERSTORMS WILL DECREASE FROM THE NORTH LATE TONIGHT AND EARLY THURSDAY WITH ACTIVITY DEPARTING OUR SERN MOST COUNTIES BY MIDDAY THURSDAY. HIGH PRESSURE WILL BUILD IN BRINGING MUCH COOLER AND DRIER AIR IN FOR THE REST OF THE WEEK AND INTO THE WEEKEND. .EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)... EXT MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE EXT PD. NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN AS THE TROF EAST/RIDGE WEST PATTERN PERSISTS ACROSS NOAM. MAIN WEATHER FEATURE IN THE EXTENDED PERIOD WILL BE AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SFC FRONTAL BOUNDARY. THIS BOUNDARY WILL SLIDE THROUGH LATE MON OR EARLY TUESDAY AND THEN CLEAR THE AREA BY WEDNESDAY. ONLY MINOR CHANGES WILL BE NEEDED TO ONGOING FCST. WILL RUN SMALL CHC POPS FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT AND DRY ON WEDNESDAY. WITH THE PERSISTENT TROF IN THE EAST...TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL. THE 00Z OPERATIONAL MEX NUMBERS ARE TIGHTLY CLUSTERED WITH THE 00Z GFS ENSEMBLES...SO A BLEND WILL BE USED HERE. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && KIRKPATRICK/JARVIS
Hazardous weather outlook, Aug 4, 4:00 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT WED AUG 4 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 400 PM EDT (300 PM CDT) WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. AS A STRONG COLD FRONT APPROACHES THE OUTLOOK AREA, THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL OCCUR AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTER A PERIOD OF BELOW NORMAL TEMPERATURES LATE THIS WEEK, SCATTERED THUNDERSTORMS ARE FORECAST TO RETURN TO THE AREA MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS HEAT AND HUMIDITY VALUES RISE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING.
In the hours before
Local storm report, Aug 4, 3:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SHELBYVILLE 38.22N 85.23W
08/04/2004 SHELBY KY LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
WAIDLEY/SZAPPANOSLocal storm report, Aug 4, 3:48 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG ELIZABETHTOWN 37.70N 85.87W
08/04/2004 HARDIN KY LAW ENFORCEMENT
LARGE TREE LIMB ACROSS ROAD IN ELIZABETHTOWN. TREE ALSO
DOWN IN SPRING MEADOW.
&&
WAIDLEY/SZAPPANOSLocal storm report, Aug 4, 4:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG STEPHENSBURG 37.63N 86.02W
08/04/2004 HARDIN KY BROADCAST MEDIA
HALF OF ROOF BLOWN OFF GROCERY STORE ONTO CARS IN PARKING
LOT. RELAYED FROM WAVE 3 METEOROLOGIST.
&&
WAIDLEY/SZAPPANOSLocal storm report, Aug 4, 4:38 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
438 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG LEXINGTON 38.04N 84.46W
08/04/2004 FAYETTE KY LAW ENFORCEMENT
POWER LINES DOWN. LARGE LIMBS ACROSS ROADS.
&&
WAIDLEY/SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:58 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 47 min |
| Aug 4, 3:16 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 29 min |
| Aug 4, 3:49 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Marion | 41 min |
| Aug 4, 3:52 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 28 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Scott | 37 min |
| Aug 4, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 49 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 31 min |
| Aug 4, 5:13 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 32 min |
| Aug 4, 5:19 PM EDT | Severe Thunderstorm Warning | LMK | Green | 41 min |
| Aug 4, 5:40 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 35 min |
| Aug 4, 6:13 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.